NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
Obesity and Weight Management
Inderal LA blood sugar and weight gain
I have been taking Inderal LA for 6 years and in that time I have had a sudden weight gain of 50 pounds. I did not realise that this weight gain could possibly be due to this drug until recently when I read that it causes a rise in your blood sugar which in turn causes you to store fat. I was close to tears because I have not understood what has happened to my body. I feel now that I have the answer. My doctor does not feel that it would be safe ofr me to stop taking this medication. My question is, is there a way to lose weight while taking this drug? Any help or advice you could give me would be greatly appreciated. I desperately want to be thin again.
The medication you are on is commonly used to treat high blood pressure, used to prevent heart attacks, and in some cases for heart failure.
In the case of its use in heart attacks and high blood pressure, Sharma et al. (Hypertension 2001; 37 : 250-254 ) recently reviewed the question of whether beta blockers ( Inderal LA is known as a beta blocker) can cause weight gain. In reviewing studies that included over 7000 patients, it was concluded that drugs such as Inderal can cause a weight gain in the first 3-6 mths on the average of about 3 pounds. The range was 0 to about 10 pounds weight gain. Weight gain did not happen after the first 6 months on the medication.
The reasons for weight gain from a drug like Inderal are :
- decrease in your metabolic rate of ten percent
- reduction in exercise tolerance
- increased insulin resistance
- decrease in the ability to process lipids
In the case of use of drugs like Inderal for heart failure, weight gain would be seen as a sign of worsening disease and should be managed by your clinician. Given that we do not know the reason for your use of Inderal, it is difficult to assess this.
Finally, no matter what Inderal is being used for, it is important not to stop this abruptly. Abrupt discontinuance of Inderal has been associated with heart attacks.
In summary, Inderal and medications like Inderal have been associated with weight gain. There are alternative medications that can be used for any of the conditions named above. You should discuss with your clinician the above information and if deemed appropriate, consider a tapering off of Inderal to assess its contribution to your weight gain.
Dennis Mungall, PharmD
Associate Professor, Pharmacy Practice
College of Pharmacy
The Ohio State University